MDMA is an illegal drug, and it shouldn’t be taken for any purpose. The risk of dangers and overdose is high.

Some people who are on antidepressants may use MDMA recreationally, not realizing the potential harm the interaction could cause.

When taken together, MDMA and antidepressants compete for access to the same neurons, which decreases the efficacy of both drugs. The combination could also lead to serotonin syndrome, which is potentially fatal.

Is It Safe to Combine MDMA and Antidepressants?

MDMA, also known as ecstasy, is often mixed with other drugs. Some users mix MDMA with other substances to increase the high, while others take MDMA that is cut with other drugs of abuse, often without their knowledge.

MDMA and antidepressants are sometimes combined. Many believe that ecstasy is an effective antidepressant, so they may attempt to use the drug to replace or enhance the effects of their antidepressants. This kind of self-medication is dangerous.

Other people just want to take MDMA recreationally. They are on antidepressants in their everyday life, and they don’t think about how MDMA will potentially react with these medications.

According to a publication from Columbia University, the research predominantly shows there are little to no dangerous drug reactions that occur from taking MDMA and antidepressants together. Even so, this does not mean that taking them in combination is without repercussions.

There is a common misconception that taking MDMA with antidepressants helps to enhance their effects. The truth is that antidepressants and MDMA both compete for access to the same neurons. This means that, ultimately, taking the two together decreases the efficacy of both.

Serotonin Syndrome

Because MDMA can interfere with antidepressant efficacy, it has the risk of making depression even worse. MDMA initially floods the brain with serotonin, and then there’s a crash period when the brain produces very little serotonin. At this time, antidepressants are not as effective. This can cause even lower lows — a dangerous prospect for the clinically depressed.

While research has shown that SSRI antidepressants do not typically have severe drug reactions, there is concern that combining SSRIs with MDMA can lead to serotonin syndrome.  Other types of antidepressants, such as monoamine oxidase inhibitors (MAOIs), have also been known to cause serotonin syndrome when combined with certain substances of abuse like MDMA.

Serotonin syndrome is a medical complication that occurs when there is too much serotonin in the central nervous system.

Symptoms of Serotonin Syndrome Include:

  • High body temperature
  • Agitation
  • Increased reflexes
  • Tremors
  • Sweating
  • Dilated pupils
  • Diarrhea
  • Seizures
  • Death

Overdose

It is a misconception that MDMA is a “safe” drug. Many fatalities have been associated with MDMA use. The drug can cause dizziness and high blood pressure, and it has also been known to contribute to heat stroke, which can lead to heart, respiratory, and other organ failure.

Death from MDMA typically only occurs with very high doses. According to a doctor cited in a Metro article, there are many high-dose MDMA tablets in circulation. In some cases, these tablets do not even contain MDMA but are instead full of more toxic and dangerous chemicals.

People who are on antidepressants often report that they can’t experience intense effects from MDMA. The drugs essentially cancel each other out. This can be dangerous since they may be more likely to take more MDMA to feel the effects, which can rapidly lead to overdose.

Detox Timeline for Antidepressants

Different antidepressants take different amounts of time to process out of your system.The detox timeline can be anywhere from a day to a month for antidepressants.

The Following are Detox Timelines for Some Popular Antidepressants:

  • Paxil: 4 to 5 days
  • Zoloft: 5 to 6 days
  • Lexapro: 6 to 7 days
  • Celexa 7 to 8 days
  • Prozac: 25 days
  • Effexor: 1 day
  • Cymbalta: 2 to 3 days
  • Pristiq: 2 to 3 days
  • Wellbutrin: 4 to 5 days

Stopping antidepressants can be dangerous without proper guidance. If you suddenly stop taking antidepressants, it can lead to antidepressant discontinuation syndrome. This condition includes uncomfortable symptoms, such as nausea, sleep issues, and hyperarousal.

Consult your physician before you attempt to stop the medication. They can advise you on a tapering schedule that can help to reduce the likelihood of uncomfortable withdrawal symptoms. Generally, you will be advised to slowly lower your dosage over the course of a couple of weeks.

Avoid Drug Combinations

No use of MDMA is safe, and the potential risks of use are compounded if you mix the drug with other substances, including prescription medications. Keep yourself safe by avoiding any combination of MDMA and antidepressants.

Tap to GET HELP NOW: (844) 318-7500